The sales manager of the Hyatt Regency was preparing to address a convention when her head turned to the right and stuck.
I had no idea what to do. Her head seemed immovable. She was in perfect health. Hysterical conversion was a possibility, but I was too polite to mention it.
The consultation took place in an alcove off the hotel’s main ballroom. I could hear the crowd murmur. Inside gathered half a dozen worried employees including the general manager who had phoned another hotel to get my name. Failure in this situation would be distressing. The sales manager vehemently denied feeling upset, and I had no reason to doubt her.
“Did you do anything recently you don’t ordinarily do?” I asked, grasping at straws.
She considered then admitted she had felt queasy an hour earlier and taken a pill a colleague had offered. It was Compazine, a common nausea treatment.
That meant nothing. Then it did. I could barely contain my exhilaration. Phenothiazine drugs - Compazine, Thorazine - occasionally cause a weird dystonic muscle spasm. It’s so rare most doctors never see one, but I remember a case that arrived when I was hanging out at the Bellevue emergency room as a first year medical student in 1969. In that incident, the patient’s tongue stuck out, and he insisted he couldn’t retract it. The residents confidently diagnosed hysteria, and it took a while before they changed their mind. Treatment is the familiar antihistamine, Benadryl.
I carry Benadryl. Within minutes of the injection, her head came unstuck. Everyone was delighted.